Case Presentation: A 53-year-old gentleman with metastatic adrenocortical carcinoma with liver and lung metastases, was recently started on pazopanib, a non-specific tyrosine kinase inhibitor. He was brought to the hospital by family for increasing confusion and decreased oral intake. He was hemodynamically stable and afebrile on presentation. Initial labs were significant for low platelet count of 69,000, elevated direct bilirubin of 2.5, and prolonged INR 1.6. Leukocyte count and renal function were within normal limits. Upon hospitalization, he developed progressive thrombocytopenia (platelet count nadir at 17,000) and anemia (hemoglobin nadir at 11.5). Peripheral blood smear did not show schistocytes, but haptoglobin was low and LDH elevated, suggestive of microangiopathic hemolytic anemia (MAHA). Coagulation panel showed prolonged PT at 13.5, low fibrinogen at 98, elevated fibrin monomers at 432, and significantly elevated D-dimer. ADAMTS13 activity level was only mildly low at 37%. Complement levels were low with abnormal alternative complete pathway. Differential diagnoses included disseminated intravascular coagulation (DIC) and thrombotic microangiopathy (TMA). A thorough evaluation for infection sources, including spinal fluid analysis, was unrevealing. MRI brain did not show intracranial metastases. Pazopanib was discontinued and empiric prednisone initiated. He did not require plasmapheresis or eculizumab. His confusion improved with prednisone and supportive cares prior to discharging home. His platelet count remained stable after a prednisone taper.
Discussion: Hospitalists are increasingly caring for cancer patients and are often presented with the unique challenges associated with new side effects associated with immunotherapy or targeted inhibitors. This case illustrates an unusual cause of encephalopathy in a patient with metastatic malignancy. A focused work-up for common causes of encephalopathy was unrevealing, including infectious causes, metabolic abnormalities, intracranial metastases, and home medications. MAHA can be related to DIC related to patient’s cancer; however given the temporal correlation with initiation of pazopanib, dysregulation of complement pathways, and mildly decreased ADAMTS13 activity, drug-mediated TMA syndrome seemed the most likely cause. VEGF inhibitors have been associated with TMA via VEGF inhibition on renal endothelial cells and podocytes(1,2). It is presumed that the associated VEGF inhibition by pazopanib can act as a mechanism to cause TMA. Initial management is removal of drug and supportive care. Steroids have not consistently been proven to beneficial treatment(3), though appeared effective in this case. TMA syndromes are very diverse, and management depends on the underlying cause. ADAMTS13 deficiency of less than 10 % is seen in thrombotic thrombocytopenic purpura (TTP)(4). Eculizumab, an antibody targeting the C5 protein that terminates activation of the complement pathway, has FDA approval for use in severe complement-mediated TMA(5). Plasmapheresis is offered for complement-medicated TMA or acquired TTP.
Conclusions: Side effects of cancer directed therapy might present as unusual symptoms or abnormal labs. VEGF inhibitors can be associated with drug-mediated TMA syndrome, which is managed supportively with removal of the medication. Plasmapheresis or eculizumab can be considered in some cases of TMA syndromes, such as complement-mediated or acquired TTP.